[Skip to Content]
[Skip to Content Landing]
Article
September 22, 1975

Carbamazepine Overdosage

Author Affiliations

Lydia L. Pauli, MD Baltimore

JAMA. 1975;233(12):1259. doi:10.1001/jama.1975.03260120021009

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Salcman and Pippenger (231:915, 1975) presented the case history of a 16-year-old boy in whom an encephalopathy developed secondary to a massive overdosage of carbamazepine (Tegretol). On the basis of this single and rather unremarkable episode, Salcman and Pippenger rejected the findings of several hundred published investigations and 15 years' experience relative to the use of carbamazepine in epilepsy by stating, "The widely held belief that carbamazepine is an innocuous drug is clearly unwarranted."We believe it is ludicrous to classify a drug as dangerous or unsafe because it produces toxic effects when taken in a dosage that greatly exceeds the conventional or therapeutic range. We are perplexed as to how one can attempt to evaluate the relative safety or toxicity of a drug on the basis of massive overdosage, since even the most benign medication may cause serious or fatal results when ingested in enormous amounts.

×